North Carolina, 2007

Hail in North Carolina, June 16, 2007

June 16, 2007 · NWS RAH · 4 events in 1 county or zone

Isolated thunderstorms developed along lee side trough across the western piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developed along lee side trough across the western piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 4:22 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 4:22 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT SAT JUN 16 2007

.SYNOPSIS...

A WEAK APPALACHIAN LEE SURFACE TROUGH WILL REMAIN OVER THE
WESTERN PIEDMONT THIS EVENING. A RIDGE OF HIGH PRESSURE ALOFT WILL
EXPAND ACROSS THE SOUTHEASTERN STATES SUNDAY THROUGH MID WEEK. A
WEAK COLD FRONT WILL APPROACH FROM THE NORTH ON WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...

THE MID AND UPPER LEVEL LOW THAT HAS BEEN A PERSISTENT FEATURE
NEAR THE MID ATLANTIC COAST THIS PAST WEEK WAS FINALLY PULLING
AWAY TO THE NORTHEAST TODAY. THE SKIES WERE SLOW TO CLEAR THIS
MORNING WHICH HAS KEPT THE TEMPERATURES FROM RISING WELL INTO THE
80S THIS AFTERNOON. THIS ALSO LIMITED INSTABILITY DURING MAX
HEATING THIS AFTERNOON AS ONLY ISOLATED THUNDERSTORMS HAVE BEEN
ABLE TO DEVELOP AS OF 515 PM.

INCREASING SUBSTANCE ALOFT AND ONLY MARGINAL INSTABILITY ARE
WORKING AGAINST CONVECTIVE INITIATION LATE THIS AFTERNOON. THERE
IS ONE FINAL WEAK VORTICITY MAXIMUM IN THE NW-N FLOW ALOFT...
ASSOCIATED WITH THE EXITING UPPER LOW... THAT MAY HELP CONTINUE
INITIATE ISOLATED CONVECTION WELL INTO THE EVENING... ESPECIALLY
N-E AREAS.

HOWEVER... POP WILL BE LOWERED TO 15 (SLIGHT CHANCE) FOR THE
EVENING... AS COVERAGE IS EXPECTED TO BE LIMITED. SKIES WILL
BECOME CLEAR OVERNIGHT... WITH 60-65 EXPECTED BY DAYBREAK. -BADGETT
&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...

MAINLY A TEMPERATURE FORECAST BEYOND TONIGHT AS STRONG UPPER
RIDGING WILL KEEP US MAINLY CLEAR THROUGH MONDAY. HIGHS SUNDAY
WILL CREEP UP TO 90...MAYBE A COUPLE OF DEGREES HIGHER IN THE
SOUTH AND EAST. THICKNESSES HIT 1430 METERS ON MONDAY WHICH
CORRESPONDS TO NEAR TRIPLE DIGITS. WILL MAKE ONLY MINOR
CLIMATOLOGICAL ADJUSTMENTS UPWARDS AT THIS TIME...WHICH WILL GIVE
A RANGE FROM 93 NORTHWEST TO 97 IN THE SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
TUE NIGHT-WED...MODELS ARE IN BETTER AGREEMENT NOW THAN YESTERDAY...
SHOWING A WEAKENING TROUGH ALOFT MIGRATING EAST FROM THE TENNESSEE
VALLEY AND A SURFACE TROUGH WITH A MODEST AMOUNT OF MOISTURE POOLING
OVER THE AREA WED.  THIS MAY SERVE AS OUR BEST...THOUGH STILL SMALL
     CHANCE FOR ANY RAINFALL DURING THE WEEK.  TEMPERATURES SHOULD
AVERAGE 2-4 DEG ABOVE NORMALS WITH LOWS 67-71 AND HIGHS 87-91.

WED NIGHT-FRI...HEIGHTS ALOFT CONTINUE TO LOWER ALONG THE EAST
COAST. THIS ALLOWS A WEAK COLD FRONT TO SLIP SOUTH FROM THE UPPER
OHIO VALLEY AND DIFFUSE OVER THE AREA. THE LOWERING PRESSURE WILL
MAINTAIN INSTABILITY BUT THE AIRMASS SHOWS DRYNESS SUGGESTING THAT
DIURNAL TSTMS WILL REMAIN ISOLATED.  LITTLE CHANGE IS EXPECTED IN
THE DIURNAL TEMPERATURE RANGE.

FRI NIGHT-SAT...AN UPPER TROUGH AXIS STRENGTHENS OVER NEW ENGLAND
WHILE A NORTHERN STREAM RIDGE EDGES EAST FROM THE NORTHERN PLAINS.
THIS PUSHES A SURFACE HIGH PRESSURE SOUTHEAST FROM THE GREAT LAKES
REGION WITH NORTHERN STREAM AIR FILTERING INTO THE AREA BY SAT.
HIGHS 86-90. -RFG

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...

A LAGGING SHORT WAVE ALOFT ROUNDING THE DEPARTING UPPER LOW OFF
THE COAST WILL HELP GENERATE ISOLATED TSTMS WITH BRIEF CONDITIONS
BELOW VFR POSSIBLE AT AREA AIRPORTS UNTIL NIGHTFALL. OTHERWISE SCT
TO BKN STRATOCU WITH BASES 3 TO 6 THSD FT ARE EXPECTED THROUGH
THIS EVENING...CLEARING OVERNIGHT. ON SUN... VSBY MAY LOWER TO
MVFR AROUND DAYBREAK...OTHERWISE VFR AS HIGH PRESSURE EXPANDS OVER
THE AREA.

THE HIGH PRESSURE RIDGE CONTINUES TO BUILD OVER THE AREA THROUGH
MONDAY WITH A WARM AND RELATIVELY DRY AIRMASS PROVIDING VFR
CONDITIONS THROUGH TUE NIGHT.  FOR WED...A DIFFUSE FRONTAL BOUNDARY
AND ASSOCIATED PRESSURE TROUGH MAY GENERATE MVFR CONDITIONS IN SCT
SHOWERS AND TSTMS.  LINGERING WEAK FLOW AT THE SOUTHERN PERIPHERY OF
GREAT LAKE HIGH PRESSURE AND A SHALLOW AIRMASS BOUNDARY MAY INVITE
MVFR OR IFR VSBY IN EARLY MORNING FOG THU AND FRI. OTHERWISE... VFR
CONDITIONS ARE EXPECTED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/MLM
SHORT TERM...MLM
LONG TERM...RFG
AVIATION...HARTFIELD
Hazardous weather outlook, Jun 16, 11:50 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1250 PM EDT SAT JUN 16 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1250 PM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH
CAROLINA LATE TODAY. STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST
AT 15 TO 20 MPH. THE MAIN THREAT OF SEVERE WEATHER IS LARGE HAIL
IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEEK SHELTER
AT THE FIRST SOUND OF THUNDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WITH TEMPERATURES APPROACHING UPPER 90S AND INCREASING HUMIDITY
LEVELS... HEAT STRESS MAY BECOME A FACTOR ON MONDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER NETWORK ACTIVATION IS NOT EXPECTED.

RFG

In the hours before

Special weather statement, Jun 16, 3:22 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SAT JUN 16 2007

NCZ027-043-162100-
NASH-WILSON-
422 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH AND WILSON COUNTIES
THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW
HOPE...OR ABOUT 8 MILES SOUTH OF NASHVILLE...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE NEW HOPE... ELM
CITY... AND WILSON.

PEA TO MARBLE SIZE HAIL AND STRONG WIND GUSTS OVER 30 MPH MAY OCCUR
WITH THESE THUNDERSTORMS.

GIH
Special weather statement, Jun 16, 4:10 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT SAT JUN 16 2007

NCZ043-162200-
WILSON-
510 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS WILSON COUNTY
THROUGH 600 PM EDT...

AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELM
CITY...OR ABOUT 14 MILES SOUTH OF ROCKY MOUNT...MOVING SOUTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE WILLBANKS...
SARATOGA... HIGHWAY 264... AND STATE ROAD 121.

HAIL UP TO ONE HALF INCH IN DIAMETER... STRONG WIND GUSTS OVER 30
MPH... AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

GIH
Special weather statement, Jun 16, 5:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT SAT JUN 16 2007

NCZ021-022-162315-
FORSYTH-GUILFORD-
614 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL MOVE INTO FORSYTH AND GUILFORD COUNTIES
FROM THE NORTH BEFORE 8 PM...

AT 614 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTH OF RURAL HALL...MOVING SOUTH SOUTHEAST AT 15 MPH. ANOTHER
STORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF STOKESDALE... MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RURAL HALL...
STANLEYVILLE... PFAFFTOWN... WALKERTOWN... WINSTON-SALEM...
STOKESDALE... AND KERNERSVILLE.

STRONG WIND GUSTS OVER 30 MPH...MARBLE SIZE HAIL... AND OCCASIONAL
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ANYONE OUTDOORS ACROSS THE TRIAD AREA SHOULD KEEP A CLOSE WATCH ON
THE SKY. MOVE INTO A SAFE SHELTER IMMEDIATELY AT THE FIRST SIGHT
OF LIGHTNING OR THREATENING CLOUDS... OR AT THE FIRST SOUND OF
THUNDER.

GIH

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Forsyth

When
June 16, 6:40 PM EST
Where
Forsyth County, 1.78 mi SW of Rural Hall
Measured
0.75 in hail
Reported by
Public
Coordinates
36.212, -80.323

Penny size hail was reported on Highway 52 near Rural Hall.

Hail, Forsyth

When
June 16, 7:13 PM EST
Where
Forsyth County, 1.31 mi SW of Winston Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.087, -80.267

Nickel size hail was reported just north of Hanes Mall on Stratford Road.

Hail, Forsyth

When
June 16, 7:21 PM EST
Where
Forsyth County, 2 mi SSW of Winston Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.073, -80.264

Nickel size hail was reported at the intersection of Pope Street and Lois Street.

Hail, Forsyth

When
June 16, 7:21 PM EST
Where
Forsyth County, 2 mi SSW of Winston Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.073, -80.264

Nickel size hail was reported at the intersection of Ebert Road and Ardmore Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27536, 27537, 27538, 27539.